Tetracycline staining is discoloration of the teeth as a result of exposure to tetracycline antibiotics during dental development. Depending on the circumstances of the exposure, the teeth can be yellow, brown, greenish, or gray, and may have bands or pits. This happens because the tetracycline deposits in layers of tooth enamel and becomes a permanent part of the tooth. Even if future layers of enamel cover the tetracycline, the discoloration usually shows through.
If pregnant women take tetracycline during the last half of pregnancy, the fetus can have tetracycline staining. Although babies do not have visible teeth at birth, the groundwork has already been laid in the jaw, and as the teeth develop, staining will be evident. Children who take tetracycline for childhood illnesses can also experience changes in the color of their teeth, as their teeth are still growing and developing.
The risk of tetracycline staining is a known issue, and a doctor may try to prescribe other medications, if possible, before turning to this antibiotic for a bacterial infection. If there are no other choices, the doctor will move forward with tetracycline therapy, as the aesthetic risks of the medication are not as much of a concern as damage to the patient's health. The doctor may try to keep courses short and consider the patient's previous medical history to protect the teeth as much as possible.
People with stained teeth have a number of options for addressing the discoloration if it is a problem. One is to bleach the teeth. Tetracycline staining will respond to whitening treatments, although several treatments are necessary and the patient's teeth may always have clouds or shadows. One advantage to bleaching is cost effectiveness and the ability to do it at home. People who do not have very much money may try this at home first to see if it resolves the problem or lightens the discoloration enough to make it hard to notice.
Other patients may consider veneers. Veneers can cap the teeth and change their shape, if the patient also has concerns about chips and other problems with the teeth. For tetracycline staining, veneers need to be carefully designed to make sure they totally cover the discoloration, as it is often very deep and can persist through thin or poorly made coverings. A cosmetic dentist can evaluate a patient and provide recommendations on the basis of the level of damage and the patient's budget.